MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 502-03-48C
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Joint Dislocation (2374)
Date of Event 01/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.
 
Event or Problem Description
The surgeon for this session file case has communicated his doubts about the accuracy of the segmentation of this patient¿s ct.He highlighted that part of the femoral head seems to be segmented as the acetabulum.During the dislocation of the hip joint, this particular piece of bone (look like part of an egg shell) fell off from the acetabulum.During the registration, the overall accuracy was very bad (~0.9 to 1.0 mm) for the first 2 attempts.Most of the red spots lie within the ¿u¿ shaped of the acetabulum, almost all these red spots are shown as too deep in the bone (about 1.1 mm to 2.00 mm in bone).The fossa and the superior acetabulum registration were fine.The overall accuracy was reduced to 0.7 mm.Small amount of osteophytes was removed along the superior acetabulum before the registration, the surgeon was reminded not to register the points on the removed zone.Surgeon concluded that the inaccuracy lie within the acetabulum region, he decided to go ahead to try reaming with robot arm.After the first attempt of reaming, the pelvic checkpoint fell off and it was very difficult to re-establish the checkpoint as we are unable to conclude the registration is accuracy enough.The surgeon abandoned the robot and switch to manual mode.Now he expressed his concerns as the cup in the post-op x-ray (as attached in email) appeared to be higher superiorly than the plan.This pi is being raised to investigate the malposition of the shell post op.
 
Additional Manufacturer Narrative
An event regarding malposition involving a tritanium shell was reported.The event was confirmed.Method & results: product evaluation and results: not performed as the device was not returned.Medical records received and evaluation: a review by a clinical consultant of the medical information provided concluded the following: procedure-related factors: suboptimal cup position in medialized and superior position.Patient-related factors: none device-related factors: none.Diagnosis: - ct-scan segmentation errors are common in patients with avascular necrosis of the hip and require manual override of any computer or robotic assistance systems if problems do occur.Still, the manual procedure contributed to a certain degree of cup malposition without currently however dislocation or other complications occurring.A ¿wait-and-see¿ attitude is probably the best approach at this time.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there were no other events for the lot and sterile lot provided.Conclusions: the medical review by a clinical consultant concluded the following: procedure-related factors: suboptimal cup position in medialized and superior position.Patient-related factors: none device-related factors: none.Diagnosis: ct-scan segmentation errors are common in patients with avascular necrosis of the hip and require manual override of any computer or robotic assistance systems if problems do occur.Still, the manual procedure contributed to a certain degree of cup malposition without currently however dislocation or other complications occurring.A ¿wait-and-see¿ attitude is probably the best approach at this time.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
The surgeon for this session file case has communicated his doubts about the accuracy of the segmentation of this patient¿s ct.He highlighted that part of the femoral head seems to be segmented as the acetabulum.During the dislocation of the hip joint, this particular piece of bone (look like part of an egg shell) fell off from the acetabulum.During the registration, the overall accuracy was very bad (~0.9 to 1.0mm) for the first 2 attempts.Most of the red spots lie within the ¿u¿ shaped of the acetabulum, almost all these red spots are shown as too deep in the bone (about 1.1mm to 2.00mm in bone).The fossa and the superior acetabulum registration were fine.Attached is a screenshot photo taken upon the 3rd attempt for the bone registration.The overall accuracy was reduced to 0.7mm.Small amount of osteophytes was removed along the superior acetabulum before the registration, the surgeon was reminded not to register the points on the removed zone.Surgeon concluded that the inaccuracy lie within the acetabulum region, he decided to go ahead to try reaming with robot arm.After the first attempt of reaming, the pelvic checkpoint fell off and it was very difficult to re-establish the checkpoint as we are unable to conclude the registration is accuracy enough.The surgeon abandoned the robot and switch to manual mode.Now he expressed his concerns as the cup in the post-op x-ray (as attached in email) appeared to be higher superiorly than the plan.This pi is being raised to investigate the malposition of the shell post op.

Brand Name
PRIMARY TRITANIUM HEMI CLUSTER HOLE CUP 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7285292
Report Number0002249697-2018-00513
Device Sequence Number11291819
Product Code LPH
UDI-Device Identifier07613327040111
UDI-Public07613327040111
Combination Product (Y/N)N
Initial Reporter CountrySG
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Catalogue Number502-03-48C
Device Lot NumberT740Y7
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/24/2018
Supplement Date Received by Manufacturer03/12/2018
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date04/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR